Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Pueblo, CO

June 25, 2017Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 2017, 4:13 PM MDT for Baca County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 4:13 PM MDT (22:13 UTC)
Expired
Jun 25, 2017, 5:00 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
70.0 mph

County Baca County, CO

The radar

The Dodge City radar (KDDC), 208 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:59 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS55 KPUB 252213
SVRPUB
COC009-252300-
/O.NEW.KPUB.SV.W.0111.170625T2213Z-170625T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
413 PM MDT SUN JUN 25 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baca County in southeastern Colorado...

* Until 500 PM MDT

* At 412 PM MDT, a severe thunderstorm was located near Stonington,
  or 18 miles southwest of The Saunders Elevator, moving south at 25
  mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3700 10232 3728 10238 3739 10213 3733 10204
      3700 10204
TIME...MOT...LOC 2212Z 349DEG 22KT 3724 10221 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
 
$$

28
1 follow-up statement
327 
WWUS55 KPUB 252231
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
431 PM MDT SUN JUN 25 2017

COC009-252300-
/O.CON.KPUB.SV.W.0111.000000T0000Z-170625T2300Z/
Baca CO-
431 PM MDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 431 PM MDT, a severe thunderstorm was located 12 miles south of
Stonington, or 17 miles northwest of Elkhart, moving south at 25 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3700 10232 3728 10238 3728 10204 3700 10204
TIME...MOT...LOC 2231Z 349DEG 22KT 3712 10218 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:59 PM MDT, 14 minutes earlier.

Area forecast discussion, Jun 25, 3:59 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
359 PM MDT Sun Jun 25 2017

.SHORT TERM...(This evening through Monday)
Issued at 301 PM MDT Sun Jun 25 2017

Rest of this afternoon, with ongoing severe weather will keep this
short. An outflow boundary from the northeast has triggered some
isolated severe storms across the plains. CAPE values above 1000
j/kg, plus shear and the boundary will keep the severe risk
through the rest of the afternoon. Severe thunderstorm watch in
effect til 04z.

Tonight, some weak shortwave energy and a boundary across the plains
will keep the risk for isolated severe storms with large hail and
damaging winds in play.  Models have been hinting at more storms
developing along the Raton Mesa and lingering into the overnight.
Storms across the eastern San Juans and adjacent San Luis Valley
will also persist into the evening then wane.

Monday, another round of showers and storms is expected to develop
across the eastern part of the area with the risk for more isolated
severe storms.  There will be a lesser risk for showers and storms
out west.

.LONG TERM...(Monday night through Sunday)
Issued at 301 PM MDT Sun Jun 25 2017

Active weather will continue early this week with a break during
the middle portion of the week, and active weather reappearing for
the weekend. How the pattern evolves is still in question, but
active weather is looking more probable.

Monday night...expect showers and thunderstorms to be ongoing
across the region Monday evening, with activity spreading south
and east through the midnight hour. A few storms could be strong,
especially over the southern I-25 corridor, and out along the New
Mexico border. Expect all activity to dissipate or move out of the
CWA by Tuesday morning.

Tuesday...the upper level ridge over the area is forecast to shift
eastward with zonal westerly flow moving into the Rockies Tuesday
evening. A strong disturbance in the flow will help trigger
thunderstorms by the afternoon. In addition, the low levels
indicate a dryline will develop across the Eastern Plains,
generally east of an Eads to Kim line. Instability and shear will
be sufficient to support a few strong to severe thunderstorms with
large hail and damaging winds possible. This activity will move
east through the evening with clearing conditions overnight.

Wednesday and Thursday...broad zonal flow will set up with
embedded energy passing to the north. A few thunderstorms may be
possible over the Central Mountains, east into the Palmer Divide
on Wednesday. Otherwise dry and warmer conditions will prevail
Wednesday afternoon with highs in the lower to mid 90s. By
Thursday, moisture will start to return with better chances for
showers and thunderstorms over the Mountains, however the Plains
look to remain generally dry and warm.

Friday into Sunday...high pressure over the Desert Southwest looks
to build northward into the Great Basin with generally northwest
flow across Colorado. This will bring an increase in shower and
thunderstorm activity was we move through the weekend as energy
moves over the ridge and across Colorado. Temperatures will be
somewhat cooler as well with 80s for highs.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 301 PM MDT Sun Jun 25 2017

Widely scattered showers and isold tsra will be possible over
KPUB and KCOS this evening. KALS should remain dry. KPUB and KALS
should see VFR cigs next 24 hours, however some low cigs will be
possible at KCOS and KPUB later tonight, especially during the
early morning hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TM
LONG TERM...MOZLEY
AVIATION...TM
Hazardous weather outlook, Jun 25, 11:52 AM MDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Sun Jun 25 2017

COZ058>089-093>099-261800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Sun Jun 25 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will occur, mainly from the
eastern mountains into the plains, with the best chance being
across the southern Sangre de Cristos Mountains, southern I-25
corridor, and Raton Mesa. A few of the storms may be marginally
severe, with hail around quarter size and winds gusts to 60 mph.
Cloud to ground lightning will be the other risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday, a few storms will be marginally severe, with
hail around quarter size, wind gusts around 60 mph, locally heavy
rainfall and lightning. The favored locations for those storms
will be the I-25 corridor and plains.

Then, isolated storms, with cloud to ground lightning, wind gusts
around 50 mph, and small hail are expected during the afternoons
and evenings Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight, mainly across the I-25
corridor and the Raton Mesa.

13/13

In the hours before

Local storm report, Jun 25, 3:00 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       19 S HOLLY              37.79N 102.19W
06/25/2017  M1.50 INCH       PROWERS            CO   PUBLIC

            1.5" RAINFALL IN ~10 MINUTES. ALSO 0.5"
            HAIL.

&&
Local storm report, Jun 25, 3:32 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          2 NE WALSH              37.41N 102.25W
06/25/2017                   BACA               CO   LAW ENFORCEMENT

            BRIEF TORNADO REPORTED BY LAW ENFORCEMENT.

&&
Local storm report, Jun 25, 3:39 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             9 N SUGAR CITY          38.35N 103.69W
06/25/2017  M1.75 INCH       CROWLEY            CO   NWS EMPLOYEE

&&
Special weather statement, Jun 25, 3:48 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT SUN JUN 25 2017

COZ071-252230-
Southern San Luis Valley CO-
348 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mesita, or 24 miles north of Questa. This storm was nearly
stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mesita, San Pablo, Jaroso, Sanchez Reservoir and Garcia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 10575 3718 10568 3716 10537 3700 10546
      3699 10567
TIME...MOT...LOC 2144Z 295DEG 3KT 3707 10565

BL
Local storm report, Jun 25, 3:49 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             WALSH                   37.38N 102.29W
06/25/2017  E1.75 INCH       BACA               CO   TRAINED SPOTTER

&&
Local storm report, Jun 25, 3:54 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
354 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             WALSH                   37.38N 102.29W
06/25/2017  E2.75 INCH       BACA               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:59 PM MDTSpecial Weather StatementPUBProwers46 min
Jun 25, 1:15 PM MDTSevere Thunderstorm WarningPUBProwers45 min
Jun 25, 2:05 PM MDTSpecial Weather StatementPUBProwers40 min
Jun 25, 2:08 PM MDTSpecial Weather StatementPUBTeller52 min
Jun 25, 2:33 PM MDTSpecial Weather StatementPUBConejos, Rio Grande42 min
Jun 25, 2:35 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers25 min
Jun 25, 2:54 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero51 min
Jun 25, 3:05 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers55 min
Jun 25, 3:25 PM MDTTornado WarningPUBBaca35 min
Jun 25, 3:43 PM MDTTornado Warning Tornado observedPUBBaca47 min
Jun 25, 3:44 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero18 min
Jun 25, 3:48 PM MDTSpecial Weather StatementPUBCostilla42 min
Jun 25, 4:01 PM MDTSevere Thunderstorm WarningPUBLas Animas44 min
Jun 25, 4:34 PM MDTTornado WarningPUBBaca26 min
Jun 25, 4:44 PM MDTSpecial Weather StatementPUBPueblo46 min
Jun 25, 4:52 PM MDTSpecial Weather StatementPUBLas Animas38 min
Jun 25, 5:18 PM MDTSpecial Weather StatementPUBBaca27 min
Jun 25, 5:23 PM MDTSpecial Weather StatementPUBPueblo37 min
Jun 25, 5:31 PM MDTSevere Thunderstorm WarningPUBBaca29 min
Jun 25, 5:43 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Jun 25, 5:55 PM MDTSevere Thunderstorm WarningPUBLas Animas35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.